Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Diabetic, bipolar, anxiety and had prostate cancer. Taking Depakote and have side effect of toxicity. Suggest?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2000
Answered : 634 Questions
Question
DEPAKOTE 500 MG ER TAB (1 TAB IN AM AND 2 TABS AT BEDTIME) RESULTED IN BLOOD LAB VALPROIC ACID TESTING IN THE FASTING MORNING OF 23-JULY-2013, & SINCE PREVIOUS NIGHT. MY VALPROIC ACID LEVEL ON THAT MORNING WAS FOUND AT 83.6 mg/L. THE LAB REFERENCE RANGE STATES THAT IT IS BETWEEN 50.0 TO 100.0 mg/L. MY PSYCHIATRIST WANTS ME TO INCREASE THE DOSAGE TO FOUR (4) TABS: {1 IN THE MORNING, AND 3 TABS AT BEDTIME} SUCH THAT HE WANTS TO SEE MY VALPROIC ACID LEVEL @ 100 mg/L MAXIMUM RANGE. AS A PATIENT AND I RECALL THAT THIS DEPAKOTE MED SIDE-EFFECT IS TOXICITY {OBVIOUSLY AT THE XXXXXXX LEVEL}. WHAT IS GOING ON?
Posted Sun, 18 Aug 2013 in Mental Health
 
 
Answered by Dr. Payman Hajiazim 35 minutes later
Hi there, thanks for asking. That is a very good question. You and the doctor should watch for the possible side effects. However, the toxicity does not happen with the dose of 1200 mg or even 1400 mg/day. You as your doctor has prescribed, it could be increased to that dose which is not too high. The doctor checks for the possible side effects like pancreatitis which may happen and weight gain. Since you have diabetes, it is more important to check for it. I wish you a good health.
Above answer was peer-reviewed by
 
Follow-up: Diabetic, bipolar, anxiety and had prostate cancer. Taking Depakote and have side effect of toxicity. Suggest? 32 minutes later
PLEASE NOTE THAT I LOST MY PROSTATE TO CANCER IN OCTOBER 2008. SINCE THEN; I USED TO WAKE UP ABOUT 5 TIMES A NIGHT TO URINATE. I HAD BLOOD LAB WORK END OF MAY 2013: MOST HORRIBLE A1c (I AM DIABETIC) AND THE POOREST LIPID PROFILE SUCH THAT THE TRI-GLYCERIDES WERE OF THE CHART (MY GP HAD HER NURSE CHECK-UP ON ME AND PHONED IF I STOPPED TAKING HER SCRIPTED MEDS;;; WHICH I NEVER DID). I WAS ON 20-MAY-2013 AT 206.6 LBM. I HAD AN APPT WITH MY PSYCHIATRIST ON 10-JUNE-2013, AND TOOK A COPY OF MY LATE MAY-2013 BLOOD TO HIM AND MY FILE. I WAS BEFORE THAT ON TWO BI-POLAR D/O MEDS: (MED 1) 5 TABS DEPAKOTE PER 24 HOURS AND AT 500 MG A TAB ER --- {2 TABS IN AM, AND 3 TABS AT BED-TIME}. (MED 2) ADJUNCT TEGRATOL MED 200 TAB: 2 TABS/24 HRS;;; ONE CARBAMEZEPINE 200 MG IN AM AND ONE AT BED-TIME. BOTH OF DEPAKOTE AND TAGRATOL ARE ANTI-CONVULSIVE; AND SHOULD BE GRADUALLY ADMINISTERED WITH BLOOD TESTING. FOR TWO WEEKS AFTER 10-JUNE-2013 PSYCHIATRIST APPOINTMENT, AND PER HIS INSTRUCTIONS, I TOOK 1 CARBAMEZEPINE @ BED-TME;;; AND 3 DEPAKOTE (INSTEAD OF 5 DEPAKOTE) 500 MG ER DEPAKOTES: "2 AT BED-TIME AND 1 IN MORNING." PER MY PSYCHIATRIST INSTRUCTION, AND AFTER TWO WEEKS OF TAKING ONLY ONE CARBAMAZEPINE; I BEGAN TAKING NO CARBAMEZEPINE;;; AND ONLY TAKE 3 DEPAKOTE 500 MG ER TABS. THEN I WENT FOR A CHECK-UP WITH MY PSYCHIATRIST IN ABOUT A MONTH ON 10-JULY-2013. I FELT BETTER THAN I HAVE EVER FELT. I PUT MYSELF ON A DIABETES DIET AND LOST 16 LBM IN 50 DAYS, AND AFTER JOINING 24 HR FITNESS CENTER ON 20-MAY-2013. I MADE AN APPOINTMENT TO SEE MY PSYCHIATRIST IN 2 MONTHS; PER HIS GUIDELINE, AND ON 17-SEPTEMBER-2013; AND AFTER MY QUARTERLY CHECK-UP WITH BLOOD LABS THAT IS WITH MY GP IN EARLY 2013;;; SUCH THAT I TAKE MY LATE AUGUST 2013 BLOOD LABS COPY TO MY PSYCHIATRIST. FOR 12 DAYS FROM AND FROM 12 JULY TO 23 JULY 2013;;; {12 DAYS: ONE NIGHT, I TOOK 2 TABS OF .25 MG HALCION AND SLEPT FOR 9 HOURS. ON ANOTHER AND VERY SEPARATE NIGHT, I TOOK 1 HALCION TAB AND SLEPT 5 HOURS ... BOTH SLEEPS WERE WAKING UP IN THE MORNING WITH BAD, BAD DROWSINESS;;; WHICH WAS UPON READING SCRIPT FROM MY PSYCHIATRIST, HALCION MUST BE TAKEN W/O ALCOHOL CONSUMPTION; OTHERWISE IT INTENSIFIES THE DROWSINESS. THE OTHER TEN NIGHTS; I WAS LIVING ON 2 TO 3 HOURS SLEEP (AND I FROM MY PAST EPISODES WITH THE BIPOLAR D/O EPISODES THAT SLEEP DEPRIVATION IS MAJOR, MAJOR CONTRIBUTOR TO A MANIC EPISODE ... BUT I ALSO KNOW FROM THE 8 PSYCHIATRISTS I HAVE ALREADY HAD BEFORE MY CURRENT ONE THAT: THERE MORE UNKNOWNS ABOUT MENTAL ILLNESSES THAN THERE ARE THE KNOWN!!). ON 12TH DAY 23-JULY-2013 @ 9:30 AM CST; I PHONE MY PSYCHIATRIST OFFICE AND ASK FOR AN EMERGENCY OUTPATIENT PATIENT APPOINTMENT;;; WHILE I WAITED, THE RECEPTIONIST ASKED THE PSYCHIATRIST, AND SHE SAID TO ME: "CAN YOU COME AT 11:45 AM TODAY 23-JULY-2013?" "YES, I SAID; AND MY WIFE DROVE ME THERE."
MY BLOOD LAB REFERENCE RANGE FOR DEPAKOTE (VALPROIC ACID) IS 50 TO 100 mg/L. I TAKE ONE DEPAKOTE 500 MG ER TAB IN THE MORNING, AND TWO TABS AT BEDTIME. MY VALPROIC ACID BLOOD TEST RESULTS AS OF 23-JULY-2013 WAS 83.6. I AM DIABETIC, ON A DIABETES DIET THAT IS ALSO FOR WT LOSS; I HAVE CHOLESTEROL, HIGH BLOOD PRESSURE, THAT I TAKE MEDS FOR ALL OF THEM. I TAKE 125 MCG LEVOTHYROXINE PER DAY FOR MY THYROID CONDITION FROM SURGICAL REMOVAL OF A LOBE. I AM PROSTATE CANCER SURVIVOR SINCE DECEMBER 2008. AND I HAVE A MENTAL BIPOLAR HEALTH ILLNESS D/O CONDITION FOR WHICH I TAKE DEPAKOTE. I HAVE THIS THEORY ABOUT THE HUMAN BODY: IT IS ALL ONE BODY AND IT IS ALL CONNECTED. IF IT WORKS; DO NOT MESS WITH IT. IT IS JUST THAT I LOOSE THE FOREST FROM THE TREES AS I EVALUATE MY GOOD HEALTH DUE TO LOOSING: "MY FOREST;;; MY BODY, FOR I DIS-SATISFY WITH MY BODY-PARTS (THE TREES);;; AND BECOME VERY FEARFUL OF MY BRAIN'S BIPOLAR MENTAL D/O, WHICH I STRONGLY BELIEVE, THINK, AND FEEL THAT MY PSYCHIATRIST KNOWS ABOUT MY FEARS OF MY VERY OWN BRAIN ... AND I AM NOW KNOWING THAT HE TAKING ADVANTAGE OF MY FEAR, IN A VERY UNJUST AND QUESTIONABLE MANNER THAT IS BY HIM AND HIS STAFF. THANKS.
 
 
Answered by Dr. Payman Hajiazim 27 hours later
Hi there, thanks for letting me know. Your fears will also be controlled after several weeks. Let me know if it persists.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor